Depressed? Don’t Let Your Medication Steal Your Sex Life

Depression is a ubiquitous problem in the United States. Many of those who suffer from depression take anti-depressant medication and experience the side effect of sexual problems related to the medication to treat their depression. While sexual dysfunction is a frequent symptom of depression itself and successful treatment might eliminate it, antidepressants may exacerbate sexual dysfunction or even cause it in people whose sex life was previously fine. In fact, sexual dysfunction is a common side effect of all classes of antidepressants. This blog will discuss the relationship of sexual dysfunction in men and women who use anti-depressants and what are some of the solutions for those problems.

Fortunately, the news is not all bad. Experts have devised six main ways to address antidepressant-induced sexual dysfunction, and one or more of these approaches may work for you. For example, a study published in the Journal of the American Medical Association showed that Viagra (sildenafil) improved symptoms in more than half of men with antidepressant-induced sexual dysfunction.

The Effects of Antidepressants on Sexual Function
Antidepressants can affect almost all aspects of one’s sex life. First, it can diminish interest in and desire for sex. In men, it frequently causes erectile dysfunction (an inability to achieve or sustain an erection), and in women, it may cause vaginal dryness and decreased sensation in the genitals. Lastly, in both sexes, antidepressants can result in a difficulty or inability to achieve orgasm.
Sexual dysfunction caused by any factor, including antidepressants, can have effects that range far beyond the bedroom, including psychological distress and a decrease in self-esteem and overall quality of life. These effects cause many people to stop taking their antidepressants: Up to 90% of patients who experience antidepressant-induced sexual dysfunction stop taking their antidepressants prematurely.
How do you know if your antidepressant is causing sexual problems? Experts say that the trouble is probably the result of the medication if a person who did not previously have sexual dysfunction experiences problems within two to three months of beginning antidepressant treatment.

Who Is at Risk and From Which Antidepressants?
While anyone taking an antidepressant may experience sexual dysfunction, certain people are more susceptible. These include people who are over age 50, married, or smokers; who don’t have a full-time job or college education; who take additional medications or a high dosage of antidepressants; who have another health condition that can cause sexual dysfunction (for example, diabetes or prostate disease); and who felt that sexual enjoyment was not important prior to taking antidepressant medication.
Reports show that anywhere from 30% to 70% of people who take antidepressants experience sexual dysfunction. Because these reports did not all measure sexual dysfunction in the same way, however, it has been difficult to compare rates from one report to another.

What To Do
You and your doctor can treat antidepressant-induced sexual dysfunction in six main ways. However, do not make any changes in your treatment regimen without first consulting your physician.

1 Choose an antidepressant medication with a low rate of sexual side effects. If you are sexually active and have numerous risk factors for antidepressant-induced sexual dysfunction, your doctor may consider prescribing Wellbutrin, which has one of the lowest rates of sexual side effects. If you are already taking an antidepressant, switching to one with a low rate of sexual side effects may improve these symptoms. However, switching must be done carefully to minimize the risk of relapse or a withdrawal reaction from the first drug. Also, there is a chance that the new antidepressant will be less effective than the first or will cause other side effects. 

2 Wait to see if sexual side effects abate. One study found that antidepressant-induced sexual dysfunction improved somewhat in about a fifth of patients within six months of beginning treatment. Antidepressant-induced sexual dysfunction rarely disappears completely without treatment but may diminish to a point that is acceptable to the patient.
3 Change the time you take your antidepressant medication. If your symptoms involve a difficulty or inability to achieve orgasm, taking the medication after sexual activity may be helpful. For example, if you are most likely to engage in sexual activity in the evening, take the antidepressants just before falling asleep. Blood levels of the drug will be lowest the following night, and the extent of side effects also should be lowest at this time.
4 Reduce the dosage. A decrease in the dosage of medication may allow some people to regain satisfactory sexual function. However, lowering the amount of antidepressant taken each day may cause withdrawal reactions (particularly in people taking Paxil, Zoloft, and Effexor XR, which are cleared from the body quickly) or an increase in depressive symptoms. People who use this approach need to develop a plan with their doctor and should be monitored closely.
5 Take drug holidays. A “drug holiday” involves taking a short break from your antidepressant. Some evidence shows that taking periodic two-day breaks from antidepressant treatment can lower the rate of sexual side effects during the drug holiday without increasing the risk of a relapse or recurrence of depressive symptoms. For example, in one study, taking medication Sunday through Thursday and skipping Friday and Saturday allowed participants to have improved sexual functioning 50% of the time on weekends with no overall worsening of mood. This approach worked with quick-clearing drugs (Zoloft and Paxil) but not with Prozac, which clears slowly from the body. Potential risks of drug holidays include relapse and withdrawal reactions. 

Add another medication. Various medications can be added to your antidepressant regimen to combat sexual dysfunction; the medication with the best evidence reported in the medical literature is Viagra.

Some reports suggest that the herbal extract Ginkgo biloba may be helpful, but do not take it without consulting your doctor. Ginkgo not only has known side effects, but it may also have unknown side effects, and the product may be contaminated or lack potency.

Bottom Line: Sexual problems are common with the use of anti-depressants. You don’t need to suffer in silence. If you are taking anti-depressants and experience sexual side effects, speak to your physician as help is available and modifications in your medications may just solve your problem and put you “back in the saddle” again!

Advertisements

Tags: , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: